Alert archive / Wyoming / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 13, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jun 6, 1997, 5:35 PM MDT for Big Horn County, Wyoming. It was in force for 60 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 6, 1997, 5:35 PM MDT (23:35 UTC)
- Expired
- Jun 6, 1997, 6:35 PM MDT
- In force
- 60 min
- Issued by
- NWS Riverton, WY
- Area
- Whole counties
County Big Horn County, WY
The radar
The Billings radar (KBLX), 155 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 5:58 PM MDT | Tornado F0 | Greybull, WY | |
| Jun 6, 6:00 PM MDT | Tornado F0 | Basin, WY | |
| Jun 6, 6:10 PM MDT | Tornado F1 | Greybull, WY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 2:30 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 11.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 879 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1139 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRIW 062335 SVRRIW WYC003-070035- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RIVERTON WY 535 PM MDT FRI JUN 6 1997 * SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BIG HORN COUNTY - NORTH CENTRAL WYOMING * UNTIL 635 PM MDT * SOME LOCATIONS AFFECTED BURLINGTON OTTO EMBLEM * AT 530 PM MDT RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES SW OF BASIN MOVING N 20 MPH. * THE STORM WILL BE NEAR BURLINGTON AND EMBLEM AT 600 PM MDT. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINE|SS. WCJIN-WYNW LIPSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:14 PM MDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jun 6, 3:14 PM MDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 230 PM MDT FRI JUN 6 1997 WATCH BOX OUT TIL 8 PM FOR MOST OF CWA. TS ACTIVITY INCR ON RADAR WITH BIG HORN BASIN THE LAST TO SEE STORMS ATTM. UNSTABLE AIRMASS WITH 50 DEWPTS. SSW/SMC CHARTS VERIFYING WELL WITH TS DEVELOPMENT AREAS ATTM. FCST PROB 1ST PD IS THE TS THREAT. EXPECT TS TO KEEP GOING THRU 03Z MOST PLACES WITH SOME LINGERING IN THE BIG HORN BASIN TIL LATE EVE. THET-E RIDGE OVR AREA ALONG WITH UNSTABLE AIRMASS THRU 06Z SO LOW SCT POPS STILL IN ORDER. CLDS DECR AND ISOLD ACTIVITY AFT 06Z. SAT PICS SHOW SSE FLOW INTO WY THRU 12Z BUT DID NOT SEE ANY SHORTWVS IN FLOW TO AFFECT CWA THRU 12Z. LOW TEMPS IN THE 50S AGAIN MOST PLACES WITH 40S IN THE COLDER VALLEYS AND A FEW 30S IN FAR WEST. MORE OF THE SAME IN STORE FOR CWA SAT AS UPR LO IN SW U.S. DRIFTS IN AZ AND WILL TAKE ETA/AVN BLEND ON MOVEMENT AS NGM SEEMS TO FAST IN EJECTING THE LOW. UNSTABLE AIRMASS/THET-E RIDGE OVR THE AREA AGAIN IN THE AFTNOON WITH INCR IN MID LVL MSTR AS WELL. NEUTRAL 500MB TEMP ADVECTION PROGD WITH 700MB TEMPS ABOUT AS WARM AS TODAY. EXPECT HIGHS IN THE UPR 70S TO LOWER 80S WITH A FEW SPOTS NR 85 AND THIS WILL HELP TRIGGER MORE TS. 30-40% POPS SEEM BEST ATTM. TS ACTIVITY TO LAST INTO THE EVE HOURS OF SATURDAY. APPEARS THAT UPR LO WILL MOVE N INTO WY SOMETIME SUNDAY AND WEAKEN AS IT DOES BUT THIS POSES A GREATER THREAT FOR HEAVY WX COME SUNDAY. AR
In the hours before
Special weather statement, Jun 6, 1:05 PM MDT, 4 hours 30 minutes before
WYZ001>020-022>028-062025- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 104 PM MDT FRI JUN 6 1997 AT 1 PM MDT THUNDERSTORMS WERE DEVELOPING OVER ALL OF THE WEST HALF OF WYOMING. THE EXCEPTION WAS IN SWEETWATER COUNTY. INDICATIONS ARE THAT WE HAVE A SLIGHT RISK OF SEVERE THUNDERSTORMS IN THESE AREAS THROUGH THE AFTERNOON AND EVENING. CURRENT STORMS DEVELOPING WERE IN WEST NATRONA COUNTY...WEST FREMONT COUNTY...NORTHEAST TETON COUNTY...NORTHWEST JOHNSON COUNTY AND NORTHWEST SUBLETTE COUNTY. THESE THUNDERSTORMS WERE MOVING SLOWLY TO THE NORTH AT AROUND 10 MPH. ONE THUNDERSTORM SOUTHWEST OF LANDER COULD HAVE HAIL. PERSONS SHOULD BE ON THE OUTLOOK FOR THESE THUNDERSTORMS rAND MOVE TO A SAFE PLACE IF THE NEED ARISES THIS AFTERNOON. THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THIS EVENING...AGAIN SOME MAY BECOME SEVERE. WCJIN-WYNW-WYNE CLARK
Special weather statement, Jun 6, 2:30 PM MDT, 3 hours 5 minutes before
WYZ001>015-017-019-020-026>028-062135- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 229 PM MDT FRI JUN 6 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR NORTHWEST AND NORTH CENTRAL WYOMING UNTIL 800 PM MDT... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHWEST AND NORTH CENTRAL WYOMING UNTIL 800 PM MDT THIS EVENING. AT 215 PM MDT DOPPLER WEATHER RADAR IN RIVERTON SHOWED THUNDERSTORMS DEVELOPING RAPIDLY OVER PARTS OF NORTHWEST AND NORTH CENTRAL WYOMING. THE STRONGEST STORMS WERE OVER THE WIND RIVER MOUNTAINS SOUTHWEST OF LANDER...OVER EXTREME SOUTHEAST NATRONA COUNTY SOUTH OF CASPER...AND OVER SOUTHERN PARK COUNTY. THE STORMS WERE GENERALLY MOVING NORTHEAST AT AROUND 20 MPH. LARGE HAIL...DAMAGING WINDS...FREQUENT LIGHTNING...AND VERY HEAVY RAIN WILL ACCOMPANY SOME OF THE THUNDERSTORMS IN NORTHWEST AND NORTH CENTRAL WYOMING THIS AFTERNOON AND EVENING. RESIDENTS SHOULD STAY ABREAST OF CHANGING WEATHER CONDIbTIONS AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO AND TV OR CABLE TV FOR THE LATEST WATCH INFORMATION AND POSSIBLE WARNINGS. WCJIN-WYNW-WYNE NOLL
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 7:05 PM MDT | Severe Thunderstorm Warning | RIW | Washakie | 45 min |
| Jun 5, 8:09 PM MDT | Severe Thunderstorm Warning | RIW | Washakie | 41 min |
| Jun 5, 9:00 PM MDT | Severe Thunderstorm Warning | RIW | Hot Springs | 55 min |
| Jun 6, 3:30 PM MDT | Tornado Warning | RIW | Fremont | 35 min |
| Jun 6, 4:01 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 59 min |
| Jun 6, 4:28 PM MDT | Severe Thunderstorm Warning | RIW | Park | 62 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.